Cancer-causing chemicals spark recall of blood pressure drugs over contamination fears

A COMMON blood pressure drug has been recalled over fears it has been contaminated with a substance that can increase cancer risks.

The Medicines and Healthcare products Regulatory Agency (MHRA) issued a notice concerning 25 batches of Irbesartan-containing medicinal products.

Irbesartan is mostly used for treating high blood pressure but can also be used among some kidney patients.

The recall has only been issued to pharmacies and wholesalers so patients do not need to check their own medication.

If you are concerned you may be affected by this contact your doctor – but do not stop taking your prescription as this can be dangerous.

The medicines watchdog said that the recall is "precautionary" and that there is "no evidence" that the chemical impurity has caused any harm to patients.

And experts stressed people should not abruptly stop taking their medication without consulting a pharmacist or doctor first.

They warned that suddenly stopping medication for high blood-pressure can be risky.

Dr Alison Cave, MHRA chief safety officer, said: "Patient safety is at the heart of what we do.

"We're recalling batches of certain sartan-containing products as a precautionary measure while we continue our investigation.

DRUGS RECALL

"It's important that healthcare professionals check their stock to quarantine and return these batches.

"If you've been taking one of the affected products, continue to take your medication.

"Speak with your doctor or pharmacist before stopping any treatment, they can address any concerns and can advise you on the best course of action."

Previous recalls of these types of products in 2018, 2019 and June 2021 are part of an ongoing investigation.

The MHRA is working with other medicines regulators on this issue.

If your blood pressure is too high – which is known as hypertension -, it puts extra strain on your arteries (and your heart) and this may lead to heart attacks and strokes.

For the most part, the lower your blood pressure the betrte.

However, if you experience symptoms of dizziness, nausea, fainting and dehydration, then low blood pressure may be a problem.

If you experience any of those symptoms, it's best to see your GP.

    Source: Read Full Article